That was up from 23 overdose calls on Tuesday, 12 on Monday and 11 on Sunday.
On Wednesday, Interior Health issued an urgent drug alert, stating that testing had found high levels of fentanyl and benzodiazepines in drug samples across the region.
Global News has reached out to Interior Health regarding Wednesday’s drug alert and spike in overdose calls.
In its alert, Interior Health said multiple samples have been found to contain up to 55 per cent fentanyl, up from the average of 10 per cent.
The alert says other testing has found that some drug samples contain up to 25 per cent etizolam, with the normal average being one to two per cent.
The drug alert is in effect until Feb. 26.
According to B.C. Emergency Health Services (BCEHS), below are the number of overdose calls from the past week that crews responded to in the Interior Health Authority region:
- Feb. 16: 37
- Feb. 15: 23
- Feb. 14: 12
- Feb. 13: 11
- Feb. 12: 14
- Feb. 11: 22
- Feb. 10: 12
BCEHS says its paramedics and medical emergency call takers have saved the lives of many overdose patients. It notes that when paramedics respond to a potential overdose patient, the patient has a 95 per cent chance of survival.
“We’re very proud of the professionalism and dedication to patient care our frontline staff have shown throughout this crisis,” BCEHS told Global News on Thursday.
“Paramedics will tell you there is no typical overdose patient. This crisis is affecting people from all walks of life, throughout the province.”
BCEHS says overdose calls are increasingly complex, and that paramedics are administering more naloxone than ever before.
Further, BCEHS says paramedics are responding to overdose patients in cardiac arrest.
“This means it takes more time to stabilize a patient at the scene before transporting to hospital,” said BCEHS, adding that paramedics can also wind up dealing with complications from an overdose, including aspiration, trauma, frostbite and withdrawal symptoms.
BCEHS says it’s important that people don’t use drugs alone, and to call 911 if you see someone who may be experiencing an overdose.
“The B.C. Coroner’s office reports the vast majority of overdose deaths happen when people use alone because there is no one to call 911,” said BCEHS.